Make an Appointment

Ask a Question
Refer a Patient

1.877.CALL NJH
(877.225.5654)

Daily Pollen Count

Feeling sneezy or itchy? Check our daily pollen count to learn
what's in the air.

Anticoagulant Medicine: Potential for Drug-Food Interactions

Anticoagulant medicines are a group of medicines that inhibit blood clotting, helping to prevent blood clots. Blood clots can cause heart attacks and strokes. Anticoagulant medicines can be used with a number of diseases when there is an increased risk of blood clots. Common anticoagulant medicines include:

  • Coumadin®, Jantoven® (warfarin)
  • Lovenox® (enoxaparin)
  • Hep-Lock U/P®, Hep-Lock®, HepFlush-10® (heparin)

There are important medicine and diet considerations when taking an anticoagulant medicine. National Jewish Health wants you to be aware these drug-food interactions when taking anticoagulant medicine.  Ask your health care provider if you have any questions about these or other possible drug-food interactions.  Make sure to discuss any new medication or diet changes with your health care provider before making the change.

 

Anticoagulants and Medicine

There are many medicines that can interact with anticoagulants. Some medicines can increase the effect of anticoagulants, thus increasing the chances of bleeding. Some medications can decrease the effect of anticoagulants, thus increasing the chances of blood clots.

Antibiotics
Be sure to contact the anticoagulation clinic prior to starting any antibiotic, even if it is for just a few days. Antibiotics can significantly change your INR -- often times very quickly.
 

Over-the-counter pain relievers:
Over the counter pain relievers that can also increase the effect of anticoagulants, thus increasing the chance of bleeding include:

  • Aspirin
  • Advil, Motrin, Nuprin (ibuprofen)
  • Aleve (naproxen)

Other medications that increase the effect of anticoagulants, thus increasing the chance of bleeding:

  • Allopurinol 
  • Anabolic steroids
  • Aspirin 
  • Amiodarone
  • Capecitabine 
  • Cephalosporins
  • Cimetidine
  • Ciprofloxacin 
  • Clofibrate
  • Clopidogrel
  • Diclofenac
  • Disulfiram
  • Erythromycin
  • Fluconazole

Medications that decrease the effect of anticoagulants, thus increasing the chance of blood clots:

  • Azathoprine
  • Antithyroid medication
  • Carbamazepine
  • Dicloxacillin
  • Glutethimide
  • Griseofulvin
  • Haloperidol
  • Nafcilllin
  • Oral contraceptives
  • Phenobarbital
  • Rifampin
  • Vitamin K

 

Anticoagulants and Vitamin K

When taking anticoagulants, it may be recommended to keep vitamin K intake consistent on a daily basis. Avoid sudden changes in the intake of foods and vitamins containing vitamin K. Consider how much vitamin K you get throughout the day. Read labels of vitamins, minerals and food supplements to identify products high in vitamin K. In general, leafy green vegetables, certain beans and oils are high in vitamin K. Examples of foods and beverages high in vitamin K include:

  • Beef liver
  • Broccoli
  • Brussel sprouts
  • Cabbage
  • Cheese
  • Collard greens
  • Green tea
  • Kale
  • Lentils
  • Lettuce
  • Spinach
  • Soybean oil
  • Turnip greens

Anticoagulants and Alcohol

Food and alcohol may change the way anticoagulants affect your body. Limit the amount of alcohol you drink. If you have a change in your alcohol intake your INR level may need to be checked. Talk with your health care provider before you make any changes in the amount of alcohol you drink.

 

Anticoagulants and Herbal Supplements or Vitamins

Herbs and vitamins can interact with anticoagulant medication. Remember, consistent use of a multivitamin with low doses of vitamin K. Avoid vitamins that contain high doses of vitamin K and E.

Fish oil may increase the INR level. Discuss the use of fish oil with your health care provider. Your INR level may need to be checked when these changes are made.

Consult your health care provider before taking herbal remedies. Herbs can easily interact with your medicines and if taken together may be harmful to your health. Herbs may also be harmful for certain health conditions or medical procedures. When you see your health care provider, inform him/her of which herbs you use.

 

In summary, there are medications, foods, herbs and vitamins that can interact with anticoagulation medication. Make sure to discuss any new medication, herbal supplements, vitamins or diet changes with your health care provider before making the change.

 

This information has been approved by Andrew Freeman, MD (January 2013). 

Bookmark and Share